Georgia, 2016Tropical Storm in Georgia, September 1 to 3, 2016
September 1 to 3, 2016 · NWS JAX · 14 events in 14 counties and zones
Hurricane Hermine impacted northeast Florida and Southeast Georgia during the afternoon of Sept. 1st through Sept.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Hermine impacted northeast Florida and Southeast Georgia during the afternoon of Sept. 1st through Sept. 2nd as the storm tracked inland near Cedar Key Florida as a Category 1 hurricane Thursday night, then tracked northward across SE Georgia through early Friday morning. The left front quadrant of the storm impacted the local area as well as widespread rainfall with wind gusts generally around 35-55 mph in squalls. Storm total rainfall (1200 UTC Sep. 1st through 1200 UTC Sep. 3rd) was 4-6 inches across the Suwannee River Valley to 1-3 inches toward the Atlantic coast. Storm surge values were 0.5 ft to 2 ft along the coast and within the St. Johns River basin. For county specific impacts, please read county specifics in the Storm Data report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 1, 1:54 AM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Sep 1, 1:54 AM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
254 AM EDT THU SEP 1 2016
.SHORT TERM...Today and tonight...TS Hermine has slowly gained
strength and increased its northward speed in the past 24 hours.
The NHC forecast track has Hermine becoming a hurricane briefly
before making landfall over the Fl panhandle south of Tlh around
06z Friday. Expect rain to increase across our the area today with
isolated thunderstorms developing this afternoon. Ne Fl/se Ga will
be in right front quad of approaching cyclone which is favorable
for the threat of isolated tornadoes. Timing will be from late
this afternoon through tonight and Friday as models show helicity
increasing to ~300+ m^2/s^2. Heavy rainfall will also occur
through Friday as Hermine moves across se GA reaching the SC
border by around 00z Sat. Heaviest rainfall amounts and possible
flooding expected to occur mainly from the Suwannee valley across
se Ga. Conditions will improve Friday night as winds and rain ease
with Hermine moving further to the ne.
.LONG TERM /Saturday through Wednesday/...
TS Hermine will be well northeast into the Carolinas Saturday
morning. The models keep a tail of moisture across northeast
Florida. This will keep scattered to numerous showers and isolated
to scattered storms in the forecast through the weekend. Drier mid
level air and northeasterly flow will develop during the work week
next week. Highs are forecast to be in the mid 80s to lower 90s.
Lows over the weekend are forecast to be near 70 to the mid 70s,
with lows in the mid to upper 60s across inland areas early next
week.
&&
.AVIATION...VFR cigs early this morning with light rain across ne
Fl. Expect cigs to lower to MVFR conditions and possibly IFR today
after 12z. Showers will become widespread and heavy after 16z with
isolated thunder. South to southwest winds this morning around
10 knots will become se this afternoon...and then increase late
tonight to 20+ knots with higher gusts as TS Hermine approaches
the Gulf coast.
&&
.MARINE...Tropical storm conditions expected to develop late
tonight through Friday evening as TS Hermine tracks just north of
the waters. Conditions will improve and drop below headline
criteria by Saturday afternoon...extending into early next week.
Rip Currents: Moderate risk today with offshore winds. Moderate
risk Friday for ne Fl...and High risk for Ga coast Friday as
winds will become more onshore there tonight and Friday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 84 74 82 70 / 70 80 90 30
SSI 85 75 84 72 / 60 70 80 50
JAX 87 76 84 73 / 70 70 70 40
SGJ 84 76 86 75 / 70 60 60 30
GNV 83 75 83 74 / 80 90 80 50
OCF 84 75 83 74 / 80 90 70 40
&&
.JAX Watches/Warnings/Advisories...
FL...Flash Flood Watch from 8 AM EDT this morning through Friday
evening for Baker-Columbia-Gilchrist-Hamilton-Suwannee-
Union.
Tropical Storm Watch for Alachua-Baker-Bradford-Clay-Coastal
Duval-Coastal Nassau-Inland Duval-Inland Nassau-Marion-
Putnam-St. Johns-Union.
Flood Watch from 8 AM EDT this morning through Friday evening
for Alachua-Bradford-Clay-Coastal Duval-Coastal Nassau-
Inland Duval-Inland Nassau-Marion-Putnam-St. Johns.
Tropical Storm Warning for Columbia-Gilchrist-Hamilton-Suwannee.
GA...Flash Flood Watch from 8 AM EDT this morning through Friday
evening for Appling-Atkinson-Bacon-Brantley-Charlton-Clinch-
Coffee-Echols-Jeff Davis-Pierce-Ware-Wayne.
Tropical Storm Watch for Brantley-Charlton-Coastal Camden-
Coastal Glynn-Inland Camden-Inland Glynn-Wayne.
Flood Watch from 8 AM EDT this morning through Friday evening
for Coastal Camden-Coastal Glynn-Inland Camden-Inland Glynn.
Tropical Storm Warning for Appling-Atkinson-Bacon-Clinch-Coffee-
Echols-Jeff Davis-Pierce-Ware.
AM...Tropical Storm Watch for Coastal waters from Altamaha Sound to
Fernandina Beach FL out 20 NM-Coastal waters from
Fernandina Beach to St. Augustine FL out 20 NM-Coastal
waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from
20 to 60 NM-Waters from Fernandina Beach to St. Augustine
FL from 20 to 60 NM-Waters from St. Augustine to Flagler
Beach FL from 20 to 60 NM.
&&
Zibura/Cordero/ShashyHazardous weather outlook, Sep 1, 6:40 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 AM EDT THU SEP 1 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-021145-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
740 AM EDT THU SEP 1 2016
...TROPICAL STORM WARNING FOR SOUTHEAST GEORGIA AND MOST OF
NORTHEAST FLORIDA AND THE ADJACENT COASTAL WATERS...
...FLASH FLOOD WATCH IN EFFECT FOR SUWANNEE RIVER BASIN AND INLAND
SOUTHEAST GEORGIA TODAY THROUGH FRIDAY AFTERNOON...
...FLOOD WATCH IN EFFECT FOR REMAINDER OF SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA EXCEPT FLAGLER COUNTY TODAY THROUGH FRIDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
TROPICAL STORM HERMINE IS FORECAST TO STRENGTHEN TO A HURRICANE
BEFORE MAKING LANDFALL IN THE BIG BEND REGION OF FLORIDA TONIGHT.
SEE THE LATEST HURRICANE LOCAL STATEMENT FOR MORE INFORMATION ON
THE TROPICAL STORM.
A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH FRIDAY AFTERNOON
FOR THE SUWANNEE RIVER BASIN IN NORTHEAST FLORIDA AND INLAND
SOUTHEAST GEORGIA. 5 TO 8 INCHES OF RAIN WITH LOCALLY HIGHER
AMOUNTS ARE POSSIBLE.
A FLOOD WATCH IS IN EFFECT TODAY THROUGH FRIDAY AFTERNOON FOR THE
REMAINDER OF THE REGION EXCEPT FLAGLER COUNTY. 2 TO 5 INCHES OF
RAIN IS POSSIBLE WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
TROPICAL TORNADOES ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
THE REGION AS TROPICAL STORM HERMINE LIFTS NORTHEASTWARD THROUGH
THE SOUTHEAST U.S.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
TROPICAL STORM HERMINE IS FORECAST TO MOVE ACROSS SOUTHEAST GEORGIA
FRIDAY. SEE THE TROPICAL STORM HERMINE LOCAL STATEMENT FOR THE LATEST
INFORMATION.
A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH FRIDAY AFTERNOON
FOR THE SUWANNEE RIVER BASIN IN NORTHEAST FLORIDA AND INLAND
SOUTHEAST GEORGIA. 5 TO 8 INCHES OF RAIN WITH LOCALLY HIGHER
AMOUNTS ARE POSSIBLE.
A FLOOD WATCH IS IN EFFECT TODAY THROUGH FRIDAY AFTERNOON FOR THE
REMAINDER OF THE REGION EXCEPT FLAGLER COUNTY. 2 TO 5 INCHES OF
RAIN IS POSSIBLE WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
TROPICAL TORNADOES ARE POSSIBLE THIS AFTERNOON THROUGH FRIDAY
ACROSS THE REGION AS TROPICAL STORM HERMINE LIFTS NORTHEASTWARD
THROUGH THE SOUTHEAST U.S.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
Tropical Storm, Appling
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Appling forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.749, -82.289 (the zone’s center; the record gives no point)
The Baxley RAWs station measured at peak wind gust of 44 mph at 5:04 am on Sept. 2nd.
Tropical Storm, Ware
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Ware forecast zone
- Reported by
- Emergency Manager
The AWOS at the Ware County Airport measured a wind gust of 45 mph at 6:35 am on Sept. 2nd. Peak winds included 56 mph gust at the Waycross Airport at 8:15 am on Sept. 2nd; 63 mph at the RAWs station in Waycross; 53 mph at the RAWs Jones Island station Okefenokee NWR; 51 mph at the RAWs Okefenokee NWR West; and 38 mph at the RAWs Okefenokee NWR East. At 8:35 am on the 2nd, the AWOS at the Ware County Airport measured a wind gust to 53 mph with a sustained speed of 42 mph.
Storm total rainfall included 3.78 inches about 6 miles WSW of Dixie Union.
Tropical Storm, Coastal Glynn
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Coastal Glynn forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.213, -81.494 (the zone’s center; the record gives no point)
Up to five vessels were sunk at Morning Star Marina. Peak wind gusts included 56 mph at the St. Simons/Malcom McKinnon Airport on Sept. 2nd at 12:42 pm and 51 mph at 10:55 am at the Brunswick Glynco Airport. The wind sensor on Jekyll Island measured a wind gust to 61 mph on the 2nd at 6:05 am. The Sterling RAWs measured a peak wind gust of 43 mph on the 2nd at 7:04 am. Storm total rainfall measured at the Malcom McKinnon Airport was 1.63 inches. At 3:31 am on Sept 2nd, a 40 mph wind gust was measured at the ASOS at Malcom McKinnon Airport on St. Simons Island. At 4:05 am, the WeatherFlow Mesonet site on Jekyll Island measured at wind gust to 54 mph with sustained winds of 40 mph. At 4:09 am, the ASOS at Maclom McKinnon airfield measured a wind gust of 51 mph and again at 5:42 am. The WeatherFlow sensor at Jekyll Island measured a wind gust of 61 mph with sustained speeds of 42 mph at 6:05 am. At 6:10 am the same site measured a gust of 56 mph. At 10:55 am, the AWOS at the Brunswick Golden Isles Airport measured a wind gust of 51 mph. At 11:53 am, the ASOS at the Malcom McKinnon Airport measured a sustained wind of 41 mph with a gust to 53 mph. At 12:42 am, the same site measured a gust to 56 mph.
Tropical Storm, Brantley
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Brantley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.197, -81.982 (the zone’s center; the record gives no point)
There were at least 80 calls to the 911 dispatch center regarding trees blown down. There were reports across the county of storm total 2 to 4 inches of rainfall. There were widespread power outages across the county that lasted from 4 hours up to 48 hours.
Tropical Storm, Bacon
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Bacon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.554, -82.453 (the zone’s center; the record gives no point)
Numerous trees were blown down but there were minimal power outages. At 7:17 am on Sept. 2nd, there ASOS at Alma measured a wind gust to 41 mph. The peak wind gust at this location was 45 mph at 8:47 am. Storm total rainfall included 4.10 inches measured at the Alma ASOS.
Tropical Storm, Clinch
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Clinch forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.915, -82.706 (the zone’s center; the record gives no point)
A wind gust to 41 mph was recorded at 6:15 am at the Homerville Airport on Sept. 2nd. Peak wind gust at the Homerville Airport was 51 mph on Sept. 2nd at 7:15 am. Storm total rainfall included 3.70 inches measured 4 miles NW of Homerville and 3.16 inches in Fargo.
Tropical Storm, Coffee
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Coffee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.549, -82.849 (the zone’s center; the record gives no point)
Numerous trees and power lines were blown down across the county. About 2,000 residents were without power. The peak wind measured at the Douglas Municipal Airport was 38 mph at 6:35 am on Sept. 2nd. Storm total rainfall included 4.92 inches in Pridgen.
Tropical Storm, Pierce
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Pierce forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.359, -82.213 (the zone’s center; the record gives no point)
Scattered trees were blown down across the county. Three homes had trees fall on them during the storm. One minor injury was reported when a resident was struck by a falling tree limb. Rainfall amounts generally ranged from 3.25 inches to 4.5 inches.
Tropical Storm, Wayne
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Wayne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.551, -81.917 (the zone’s center; the record gives no point)
The peak wind gust measured at the Jesup AWOS was 45 mph on Sept. 2nd at 8:55 am. Storm total rainfall 4 miles north of Jesup was 4.25 inches.
Tropical Storm, Coastal Camden
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Coastal Camden forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.923, -81.636 (the zone’s center; the record gives no point)
The Sea Camp Dock on Cumberland Island measured a maximum sustained wind of 38 mph on Sept. 2nd at 1 pm.
Tropical Storm, Charlton
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Charlton forecast zone
- Reported by
- Official NWS Observations
Storm total rainfall included 2.27 inches measured at Stephen Foster State Park.
Tropical Storm, Jeff Davis
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Jeff Davis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.806, -82.637 (the zone’s center; the record gives no point)
Storm total rainfall included 5.11 inches measured 8 miles north of Graham.
Tropical Storm, Atkinson
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Atkinson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.297, -82.880 (the zone’s center; the record gives no point)
Storm total rainfall included 4.02 inches 4 miles NE of Pearson.
Tropical Storm, Inland Camden
- When
- September 1, 7:00 AM EST to September 3, 7:00 AM EST
- Where
- Inland Camden forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.923, -81.636 (the zone’s center; the record gives no point)
Storm total rainfall included 2.72 inches 1 mile east of Woodbine.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 6, 2016$219 million · 27 events
- Hurricane and Tornadoes in Florida, September 1 to 2, 2016$95 million · EF0 · 25 events
- Drought in Georgia, September 1 to 30, 201675 events
- Drought in Mississippi, September 1 to 30, 2016$90,000 · 2 events
- Tornadoes and Damaging Winds in Florida, September 1, 2016$62,000 · EF0 · 4 events
- Drought in Massachusetts, September 1 to 30, 201621 events
- Tropical Storm in Florida, September 1 to 3, 201616 events
- Drought in New York, September 1 to 30, 201614 events
- Drought in Alabama, September 1 to 30, 201613 events
- Drought in California, September 1 to 30, 201611 events
- Damaging Wind and Lightning Strike in North Carolina, September 1, 2016$15,000 · 50 kt wind · 2 events
- Drought in New York, September 1 to 30, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658096, 658098, 658099, 658100, 658101, 658104, 658109, 658111, 658113, 658116, 658118, 658119, 658121, 658122.